Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 7, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 4, 2022, 10:42 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2022, 10:42 AM EDT (14:42 UTC)
- Expired
- May 4, 2022, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717 WHUS42 KILM 041442 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1042 AM EDT Wed May 4 2022 NCZ106-108-050000- /O.NEW.KILM.BH.S.0007.220504T1442Z-220505T0000Z/ Coastal Pender-Coastal New Hanover- 1042 AM EDT Wed May 4 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ VAO
1 follow-up statement
109 WHUS42 KILM 042333 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 733 PM EDT Wed May 4 2022 NCZ106-108-050045- /O.EXP.KILM.BH.S.0007.000000T0000Z-220505T0000Z/ Coastal Pender-Coastal New Hanover- 733 PM EDT Wed May 4 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The longshore current has weakened, however swimmers should continue to use caution if entering the water this evening. $$ CRM
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 4, 9:12 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 4, 9:12 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 912 AM EDT Wed May 4 2022 .SYNOPSIS... Temperatures above normal today with showers and a few strong thunderstorms this afternoon into early evening. Lower thunderstorm coverage is expected Thursday. Warm weather continues Friday and Saturday along with afternoon and evening showers and thunderstorms. Dry weather returns next week with much cooler temperatures Sunday climbing near normal by Tuesday. && .UPDATE/... Low clouds a bit pesky and random, having recently scattered at FLO and formed a ceiling at ILM. May have to tweak a TAF or two but the main forecast products appear on track esp since local RAOBs show that the moisture is fairly thin. Main challenge today will be to provide more specificity regarding convective timing and locations, if possible. && .NEAR TERM /THROUGH TONIGHT/... Two surface boundaries today of differing origin will approach the other and potentially merge late day that may enhance storm top height briefly, near or just inland of the coast. Overnight mosaic radar active across southern Appalachians with new convection firing across central Georgia early this morning. 2000-3000 CAPE joules this afternoon, with effective shear rising a bit through afternoon as mid-level winds increase, am expecting dewpoints of 70 of greater in spots. Dry mid-level dry cap eroding presently so not seeing much resistance to storm development this afternoon, focused along the approaching surface trough from west and sea breeze boundary farther to the east at initiation. The primary threats localized strong gusts, hail, CTG lightning. Diurnal cooling and marine layer should ease storm intensity late evening, more vitally in terms of land threat, trigger boundaries should be over the waters after midnight, with lagging cold front and cooler air into pre-dawn. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Shortwave will be off the coast Thu morning with weak front laying across the forecast area. Weak, shortwave ridge builds over the area from the eastern GOMEX Thu behind the departing wave. The ridge may provide just enough mid-level subsidence and dry air to stave off any diurnal convection. However, more than likely some isolated sea breeze showers and thunderstorms will briefly pop up during peak heating. The unfavorable mid-level environment will keep any storms that develop short-lived. Temperatures above climo on Thu, but highs will be a few degrees cooler than recent days due to northerly flow on the cool side of the front. Stalled boundary lifts north as a warm front Thu night with lows running well above climo. Mid-level ridge axis moves offshore Fri morning as wrapped up/stacked low moves across the mid Mississippi Valley. The low swings a stronger cold front into the Carolinas later Fri, preceded by deep moisture and increasing divergence aloft. Airmass ahead of the front will be quite warm with highs ranging from mid 80s to lower 90s. Convection will be slow to develop with a large amount of dry air below 15k ft through early afternoon. Late in the day, as the deep moisture arrives, precipitable water jumps to around 1.5". Cannot rule out an isolated strong or severe storm later Fri afternoon and evening, especially across western areas, but the overall threat appears limited. Convection will lose intensity with loss of heating, but mid-level dynamics remain in place with the trough axis still to the west. Scattered showers could linger for much of the night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Better agreement in the medium range with respect to evolution of the mid-level pattern. Guidance appears to be converging on a solution with the EC trending a little faster and more open with the mid-level trough compared to earlier runs and the GFS trending slower and a little sharper with the trough when compared to its previous runs. Unsettled conditions Sat with cold front moving into the area and the 5h trough axis arriving overhead late in the day. Deep moisture will be offshore by midday Sat, but lingering moisture, the cold front and falling heights will be enough for isolated to scattered diurnal convection. Mid-level trough shifts off the coast Sat night with weak shortwave ridge trying to build in. The resulting deep northwest flow will dry the region out, significantly decreasing rain chances Sun through Tue. Region will remain on the cool side with 5h cutoff lingering off the Mid- Atlantic/Southeast coast into the middle of next week. Temperatures near to above climo Sat and Sat night drop well below climo Sun then start to moderate Mon and Tue. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... Isolated low stratus this morning will impact portions of area could occur anywhere through 13z, SW boundary layer wind of 20-30 kt this morning moving it along. TSTMs 19z-03z inland to the coast respectively, some could be severe, will be focused along approaching sfc trough from W, and sea breeze boundary near coast. As such, brief IFR conditions in vicinity of TSRA, hail, and G40+ kt. Outside of TSTMs, SSW winds may gust to 24 kt ahead of trough this afternoon, and near coast in sea breeze enhancement. Convection trending to offshore waters after 4z. Extended Outlook...Early morning MVFR/IFR conditions from ground fog or low stratus possible early Thursday. TSTMs increase in coverage late Wednesday through Friday, particularly during the afternoons into middle evening. && .MARINE... Through Tonight: Difficult period through tonight, with SW gusts ahead of approaching cold front between 20 and 25 kt today and this evening. TSTMs will reach the waters late today and tonight, with cloud to ground and cloud to water lightning strikes expected, possibly locally strong gusts from storm or storm- outflow. Mariners are encouraged to obtain a good radar look before a venture out today and tonight as the hazard level will be elevated, in lightning and wind gusts mainly, but blinding rain cannot be ruled out with low visibility briefly. Southerly waves to dominate sea wave-energy, in wave periods of 6-8 seconds, with SW chop and occasional wave-spray across it. Small craft operators should use caution. Thursday through Sunday: Front in the area Thu morning will lead to a light and variable wind field. Afternoon sea breeze will develop east to southeast flow across the waters, with speeds around 10 kt. Southwest flow Fri increases to 15 to 20 kt in the evening with potential for solid 20 kt Fri night and Sat. Cold front moves across the waters late Sat with offshore flow setting up Sat night. Northeast surge arrives later Sun into Sun night as surface high builds down the coast. Seas 2 to 3 ft Thu build to 3 to 4 ft with occasional 5 ft Fri through Sun. South to southeast wind wave will be dominant through the weekend with a secondary easterly swell present at times. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...MJC SHORT TERM...III LONG TERM...III AVIATION...MJC MARINE...MJC/III
Hazardous weather outlook, May 4, 8:11 AM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 811 AM EDT Wed May 4 2022 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059- 051215- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 811 AM EDT Wed May 4 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms this afternoon and evening. Gusty winds, hail, and lightning the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-051215- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 811 AM EDT Wed May 4 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. A few thunderstorms will cross the coast and impact the inshore waters with gusty winds and dangerous lightning late today and tonight. Mariners should consider a radar update before venturing out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-051215- Coastal Brunswick- 811 AM EDT Wed May 4 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Isolated strong to severe thunderstorms this afternoon and evening. Gusty winds, hail, and lightning the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 9:58 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
958 AM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 NNW PEMBROKE 34.73N 79.21W
05/03/2022 ROBESON NC EMERGENCY MNGR
EM REPORTS FEW TREES DOWN IN THE PROSPECT AREA AND
SEVERAL ALONG HIGHWAY 710. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER ILM2200157
OLIVAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:59 PM EDT | Special Weather Statement | ILM | Bladen | 31 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.